Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 284, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 9:34 AM CDT for Sac County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2007, 9:34 AM CDT (14:34 UTC)
- Expired
- Aug 20, 2007, 10:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 201434
SVRDMX
IAC161-201530-
/O.NEW.KDMX.SV.W.0284.070820T1434Z-070820T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1030 AM CDT
* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 26
MILES NORTHWEST OF ODEBOLT...OR ABOUT 17 MILES WEST OF STORM
LAKE...AND MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAC CITY BY 1005 AM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
4222 9487 4222 9534 4238 9533 4248 9534
4247 9537
TIME...MOT...LOC 1434Z 293DEG 50KT 4263 9551
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 201454
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT MON AUG 20 2007
IAC161-201530-
/O.CON.KDMX.SV.W.0284.000000T0000Z-070820T1530Z/
SAC IA-
954 AM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SAC COUNTY...
AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF SCHALLER...OR ABOUT 10 MILES SOUTHWEST
OF STORM LAKE...MOVING SOUTHEAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEMAHA AND EARLY BY 1005 AM CDT...
SAC CITY BY 1010 AM CDT...
FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS PRODUCED TREE DAMAGE IN CHEROKEE COUNTY. BE PREPARED
FOR STRONG WINDS TO ARRIVE SHORTLY.
LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
4222 9487 4222 9534 4238 9533 4248 9534
4247 9537
TIME...MOT...LOC 1454Z 293DEG 50KT 4255 9530
$$
DONAVON000
WWUS53 KDMX 201532
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT MON AUG 20 2007
IAC161-201541-
/O.EXP.KDMX.SV.W.0284.000000T0000Z-070820T1530Z/
SAC IA-
1031 AM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY EXPIRES AT 1030 AM
CDT...
AT 1028 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. THUNDERSTORMS WILL REMAIN OVER THE COUNTY THROUGH THE NEXT
ONE HOUR. ONE TO TWO INCHES OF RAINFALL IS POSSIBLE WITH THIS
ACTIVITY.
LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
4222 9487 4222 9534 4238 9533 4248 9534
4247 9537
TIME...MOT...LOC 1454Z 293DEG 50KT 4255 9530
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:50 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 20, 6:50 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT MON AUG 20 2007 .DISCUSSION... FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER RAINS WILL AGAIN CAUSE FLASH FLOODING. DEWPOINTS REMAIN HIGH AND GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH. NOT REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH UNCERTAINTY TOO MUCH THAT FAR OUT. TEMPERATURES SOMEWHAT DIFFICULT WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL LACK OF RAIN AND MINIMUM CLOUD COVER. THOUGH OUTLOOKED FOR SEVERE IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE THE RAIN AND FLOODING PROBLEMS. && .AVIATION...20/12Z NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG CONVECTION TONIGHT. PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP FM THE S. BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE BULK OF THE DAY. MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3 HOURS IN THE KMCW AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && LONG TERM...FORSTER/12/8/0 AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-211000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD BE EXTREMELY HELPFUL. IAZ061-062-074-075-084>086-095>097-211000- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS. FORSTER
In the hours before
Local storm report, Aug 20, 4:15 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM FLASH FLOOD MOORLAND 42.44N 94.29W
08/20/2007 WEBSTER IA LAW ENFORCEMENT
CAR STRANDED IN WATER OVER UNDERPASS ALONG HIGHWAY 20.
&&
MRUSSELLLocal storm report, Aug 20, 4:18 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:20 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:27 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM FLASH FLOOD BARNUM 42.51N 94.36W
08/20/2007 WEBSTER IA EMERGENCY MNGR
LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.
&&
MRUSSELLLocal storm report, Aug 20, 7:34 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 WSW MANSON 42.50N 94.63W
08/20/2007 CALHOUN IA TRAINED SPOTTER
WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.
&&
PODRAZIKLocal storm report, Aug 20, 9:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 2 S CLARE 42.56N 94.34W
08/20/2007 WEBSTER IA EMERGENCY MNGR
BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 30 min |
| Aug 19, 7:35 PM CDT | Tornado Warning | DMX | Hardin | 20 min |
| Aug 19, 9:41 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Aug 19, 11:46 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 20, 12:10 AM CDT | Flash Flood Warning | DMX | Wright | 6 hr |
| Aug 20, 12:11 AM CDT | Flash Flood Warning | DMX | Calhoun | 6 hr |
| Aug 20, 12:27 AM CDT | Flash Flood Warning | DMX | Franklin | 6 hr |
| Aug 20, 12:40 AM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Aug 20, 12:50 AM CDT | Flash Flood Warning | DMX | Humboldt | 6 hr |
| Aug 20, 1:14 AM CDT | Flash Flood Warning | DMX | Pocahontas | 6 hr |
| Aug 20, 3:55 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
| Aug 20, 4:45 AM CDT | River Flood Warning | DMX | Webster | 12 hr |
| Aug 20, 4:57 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 16 hr |
| Aug 20, 5:08 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 8 days |
| Aug 20, 5:59 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Aug 20, 9:27 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 4 hr |
| Aug 20, 10:14 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 34 min |
| Aug 20, 10:18 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Pocahontas, Webster | 4 hr |
| Aug 20, 10:18 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Humboldt, Pocahontas, Webster | 4 hr |
| Aug 20, 10:24 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.